Iowa, 2022

Tornado and Hail in Iowa, June 14, 2022

June 14, 2022 · NWS OAX · 13 events in 3 counties and zones

A cluster of supercell thunderstorms moved through the region beginning on the evening of June 14 and continuing into the early morning hours of June 15. The storms produced widespread wind gusts of 75 to 115 mph, hail 1 to 3 inches in diameter, and two EF1 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cluster of supercell thunderstorms moved through the region beginning on the evening of June 14 and continuing into the early morning hours of June 15. The storms produced widespread wind gusts of 75 to 115 mph, hail 1 to 3 inches in diameter, and two EF1 tornadoes. Minor flooding was also reported in Omaha. The storms caused widespread tree damage, and some structural damage to homes and businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 5:34 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 14, 5:34 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
634 PM CDT Tue Jun 14 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 355 PM CDT Tue Jun 14 2022

As evident on the visible satellite, a cold front bisects the area
this afternoon, with temps ranging from seasonably reasonable low
80s near South Dakota to mid-90s in closer to Missouri. Triple
digit heat indices have infected western Iowa.

A heat advisory continues for our far southeastern counties until
7pm.

That's when our attention can turn entirely to the severe weather
potential. Plenty of CAPE across the area this afternoon, it's
held at bay by a cap of about -200 J/Kg of CIN. As humidity
climbs ahead of the front and the EML cools, surface based storms
may develop south of a line from Council Bluffs to Lincoln to
Daykin, NE. These storms will have up to 4000 J/Kg of CAPE to work
with and plenty of shear. Storms along the front could produce a
tornado, but hail and damaging winds will be the primary threats.
Three hour flash flood guidance of only 1.5-2" would suggest that
any training along the front could produce some flash flooding.
The 12Z HREF suggests about a 10% neighborhood probability of 3"
of QPF in three hours in southwest Iowa. Heavy rain is a
possibility for the entire area with PWATs at about 2".

This initial wave of storms may be overshadowed later in the
evening by some elevated convection as the LLJ kicks into gear.
This will push the action north of the relatively stationary
front. The low- level stability may decrease the odds of severe
wind potential a bit, but forecast soundings don't exactly
preclude it.

If the storms grow upscale into an QLCS, the cold pool may help
keep them surface based and capable of producing a mesovortext and
perhaps a quick spin up tornado.

Convection continues overnight, generally moving north across the
CWA and exiting the region just before sunrise. The day two
convective outlook's marginal designation in western Iowa is
simply a function of the exiting early morning convection. The
area should be mostly dry as the June sun rises once again.

I've knocked temps down for Wednesday as the front is progged to
be significantly farther south than this weekend's forecasts
suggested. Certainly there's some uncertainty in its placement,
especially with tonight's expected convection. I'm interested to
see where it sits tomorrow morning.

Thursday evening brings another opportunity for severe weather
along the same front, expected this time to be draped a bit more
west to east.

The heat builds back into the area this weekend with a ridge
pushing well into the Dakotas. Triple digit heat is possible
Sunday, Monday and Tuesday. Even with the dewpoints a bit drier
than they've been this week, heat advisory criteria may be met.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 606 PM CDT Tue Jun 14 2022

Thunderstorms are expected to develop along a front currently over
southeast Nebraska and southwest Iowa this evening. Latest CAMs
show storm initiation around 01-02Z this evening, with storms
festering along this boundary, as it drifts northward, through
12Z. The best chance for convection at KLNK and KOMA would be from
around 02-06Z, with a smaller chance of storms lingering until 10Z
as they drift north. The best chance over KOFK appears to be
04-08Z with a few showers and storms lingering until 12Z. The main
threats with any storms that develop would be large hail and
damaging winds. VFR conditions are expected to prevail late
Wednesday morning through Wednesday evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 7 PM CDT this evening for NEZ091>093.

IA...Heat Advisory until 7 PM CDT this evening for IAZ080-090-091.

&&

DISCUSSION...Nicolaisen
AVIATION...KG
Hazardous weather outlook, Jun 14, 6:14 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
714 PM CDT Tue Jun 14 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151415-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
714 PM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Scattered thunderstorms developing along a frontal boundary over
southeast Nebraska and southwest Iowa, will continue to drifting
northward through the overnight hours. Large hail, damaging winds,
and locally heavy rainfall are the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Thunderstorms may redevelop on Thursday evening south of the
Platte River. Severe weather is possible.

Hot and humid weather can be expected Saturday through Monday
with daytime highs again in the upper 90s to lower 100s.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation will probably not be needed tonight,
but spotters are encouraged to report severe weather if it
develops in your area.

In the hours before

Local storm report, Jun 14, 6:53 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
753 PM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 S BEATRICE            40.25N 96.75W
06/14/2022  E0.75 INCH       GAGE               NE   PUBLIC

            REPORT FROM MPING.

&&

CA

The radar

The Omaha radar (KOAX), 81 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Mills

When
June 14, 8:20 PM CST
Where
Mills County, 1.25 mi ENE of Henderson
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
41.140, -95.430

Broadcast media relayed a report of larger than quarter sized hail.

Thunderstorm Wind, Mills

When
June 14, 11:10 PM CST
Where
Mills County, 1.71 mi ESE of Mineola
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.140, -95.690

Personal weather station measured a peak wind gust of 65 mph.

Thunderstorm Wind, Mills

When
June 14, 11:12 PM CST
Where
Mills County, 1.56 mi E of Glenwood
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.050, -95.740

Public reported power lines down and power out in Glenwood.

Thunderstorm Wind, Pottawattamie

When
June 14, 11:16 PM CST
Where
Pottawattamie County, 2.49 mi ESE of Chautauqua
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
41.260, -95.760

Council Bluffs AWOS measured a peak wind gust of 75 mph.

Tornado, Pottawattamie

When
June 14, 11:18 PM CST to 11:19 PM CST
Where
Pottawattamie County, 2.81 mi S of Treynor to 4.17 mi SE of Treynor
Rating
EF0
Path length
2.38 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
41.190, -95.610

Intermittent tornado began approximately 3 S Treynor. Ended 3 SE of Treynor. Tornado travelled mainly across crop and pastureland. Struck winery, destroying event center. Peripheral damage to trees and vines.

Thunderstorm Wind, Mills

When
June 14, 11:18 PM CST
Where
Mills County, 0.87 mi SE of Silver City
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
41.110, -95.640

Public reported estimated wind gusts of 90 mph.

Thunderstorm Wind, Pottawattamie

When
June 14, 11:25 PM CST
Where
Pottawattamie County, 3.46 mi SE of Treynor
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.190, -95.580

Emergency manager reported 8 to 10 large trees snapped and significant damage to a home and outbuilding.

Thunderstorm Wind, Pottawattamie

When
June 14, 11:27 PM CST
Where
Pottawattamie County, 3.19 mi WNW of Macedonia
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.210, -95.490

Public reported substantial damage to a farmstead. Grain bins were destroyed. Outbuildings blown off of foundation.

Hail, Pottawattamie

When
June 14, 11:35 PM CST
Where
Pottawattamie County, 0.69 mi S of Macedonia
Measured
1 in hail
Reported by
Social Media
Coordinates
41.190, -95.430

Public reported 1-inch hail via social media.

Thunderstorm Wind, Pottawattamie

When
June 14, 11:35 PM CST
Where
Pottawattamie County, 3.64 mi E of Macedonia
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.200, -95.360

Public reported large trees down in Wheeler Grove township.

Thunderstorm Wind, Pottawattamie

When
June 14, 11:40 PM CST
Where
Pottawattamie County, 0.52 mi E of Carson
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.230, -95.420

Emergency manager reported power lines down and power out in town. There was structural damage to one business with debris in the streets.

Thunderstorm Wind, Montgomery

When
June 14, 11:40 PM CST
Where
Montgomery County, 3.75 mi ENE of Wales
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.150, -95.270

Emergency management reported estimated wind gusts of 70 mph.

Thunderstorm Wind, Montgomery

When
June 14, 11:46 PM CST
Where
Montgomery County, 0.52 mi E of Elliott
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.150, -95.160

Emergency manager reported estimated wind gusts of 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037008, 1037009, 1037011, 1037012, 1037015, 1037016, 1037019, 1037022, 1037023, 1037024, 1037027, 1037029, 1037031.